• Clinical science
  • Clinician

Hyperkalemia

Summary

Hyperkalemia (high serum potassium) is a common and potentially life-threatening disorder of potassium balance. The most common cause is decreased kidney function. It may also be caused by acidosis, cell breakdown, endocrinological disturbances (e.g., hypoaldosteronism, hypocortisolism), or drugs such as potassium-sparing diuretics, angiotensin-converting enzyme (ACE) inhibitors, nonsteroidal anti-inflammatory drugs (NSAIDs), and digoxin. Serum potassium (K+) is often false elevated due to the method of sampling and should be confirmed with repeat testing. To determine the underlying cause, it is essential to review the patient's medications, check kidney and endocrine function, and screen for cell lysis (e.g., hemolysis, rhabdomyolysis) and acid-base disorders. Acute increases in serum K+ are very dangerous, as they influence the resting membrane potential and thus the electrical excitability of cells. These changes can lead to malignant cardiac arrhythmias. It is therefore essential to obtain an ECG to determine the level of cardiotoxicity. Management depends on the severity of the hyperkalemia and includes restriction of dietary potassium, as well as medications to bind, shift, or eliminate potassium, or stabilize the cardiac membrane (e.g., calcium gluconate) if necessary. In refractory cases, dialysis may be required. The potassium serum concentration should be monitored closely until it is corrected.

See also hypokalemia.

Definition

Serum potassium level > 5 mEq/L [1]

Etiology

  1. Potassium excess
  2. Extracellular shift
  3. Pseudohyperkalemia: due to the release of potassium from red blood cell lysis
    • Blood drawn from the side of IV infusion or a central line without previous flushing
    • Prolonged use of a tourniquet
    • Fist clenching during blood withdrawal
    • Delayed sample analysis

K+ acts like H+: Hyperkalemia leads to acidosis and vice versa!

Errors in blood-drawing technique may lead to red blood cell lysis and a falsely elevated serum potassium concentration (pseudohyperkalemia)!

When K+ shifts out of the cell, it's a BAD LOSS! – Beta-blockers, Acidosis, Digoxin, Lysis, hyperOsmolality, high Sugar, Succinylcholine

References:[4][1][3][2][5]

Pathophysiology

  • Potassium is an important factor in maintaining the resting membrane potential
  • ↑ Extracellular K+concentration → ↓ resting membrane potential (less negative than -90 mV) → ↑ excitability

Particularly acute extracellular changes in concentration influence excitability! Chronic changes lead to intracellular compensation!

Clinical features

Symptoms usually occur if serum potassium levels are > 7.0 mEq/L or they change rapidly.

Hyperkalemia (and hypokalemia) can cause cardiac arrhythmia and lead to ventricular fibrillation!

References:[6][1][7][8]

Diagnostics

References:[6][1]

Treatment

  • Potassium level ≤ 6.5 mEq/L and no signs of cardiotoxicity: decrease intake/absorption (slow-acting option)
    • Discontinue drugs that increase serum potassium
    • Avoid high-potassium foods
    • Cation-exchange resins (e.g., sodium polystyrene sulfonate): bind potassium in the gut via the exchange of Na+ for K+
      • Adverse effect (rare): intestinal necrosis
    • Loop diuretics: promote excretion of potassium and lower total body potassium stores
    • Intravenous, non potassium containing fluids: normal saline, dextrose 5% in water
  • Potassium level > 6.5 mEq/L or cardiotoxicity: IV therapy for cardioprotection and to induce elimination/intracellular shift (rapid-acting option)
  • Renal failure or ineffective initial treatment
    • Hemodialysis: most effective and definitive treatment option


References:[9][10]